The use of a vomit-inducing non-prescription drug has increased dramatically among college age women, many of whom have eating disorders, two Harvard-affiliated doctors reported this week.
The drug, ipecac, is being used in greater quantities among women and men of all ages with eating disorders, even though the drug may cause serious medical problems, Drs. E. Prather Palmer and Andre T. Guay reported in this week's New England Journal of Medicine.
Many more women than men are bulimics, said Dr. Warren E. C. Wacker, the director of University Health Services, adding that 8 percent of Harvard women fall into this category. Bulimia is an eating disorder where people eat large amounts of food in a short period of time and then intentionally vomit.
Most bulimics at Harvard induce vomiting by "sticking their fingers down their throats," Wacker said, although some use other methods, such as taking ipecac.
While not pinpointing the number of people abusing ipecac, Palmer and Guay, both of the Lahhey Clinic Medical Center in Burlington, wrote, "The incidence of eating disorders is increasing rapidly, as is, we believe, the abuse of ipecac."
When consumed in quantity, ipecac may be particularly poisonous to skeletal and heart muscle tissues and can eventually lead to death. Ipecac syrup is sold over the counter to induce vomiting in the case of accidental poisoning.
However, because of "its over-the-counter availability, its effectiveness in inducing vomiting, and its low price," ipecac is used with increasing frequency by bulimics, the report said.
Guay and Wacker said the best route to weight loss was through the modification of behavior, not through medication.
Although "people have known about emetine toxicity for a long time," people were not aware ipecac was abused until recently, Guay said.